Texas, 2014Flash Flooding in Texas, September 19 to 20, 2014
September 19 to 20, 2014 · NWS MAF · 9 events in 5 counties and zones
The remains of Tropical Storm Odile were moving across the region as they rotated around the circulation of an upper ridge. A circulation was also located over the central Permian Basin which was allowing rain to move across the same areas.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $14,000
- Crop damage
- None recorded
- Events
- 9
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The remains of Tropical Storm Odile were moving across the region as they rotated around the circulation of an upper ridge. A circulation was also located over the central Permian Basin which was allowing rain to move across the same areas. There was plentiful moisture across the area from Odile as well as from tropical storm Polo. Good upper level lift was also present from Odile. Heating from breaks in the cloud cover allowed for instability to increase. This moisture, lift and instability allowed for rain and thunderstorms to continue moving over the same areas leading to more flash flooding for West Texas and southeast New Mexico.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Midland/Odessa, TX wrote its last area forecast discussion before the first event at Sep 19, 4:36 AM CST, 24 minutes earlier.
Area forecast discussion, Sep 19, 4:36 AM CST, 24 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
536 AM CDT Fri Sep 19 2014
.DISCUSSION...
See Aviation Discussion below.
&&
.AVIATION...
Forecast soundings remain saturated over the next 24 hours. Basic
trends will be LIFR/IFR cigs in the morning, improving to MVFR/VFR
during the afternoon, and deteriorating back to LIFR/IFR near the
end of the forecast period. Frequent bouts of convection can be expected.
&&
.PREV DISCUSSION... /ISSUED 419 AM CDT Fri Sep 19 2014/
DISCUSSION...
Will be dealing with the remains of Odile today and through the
weekend as it is hung up in the circulations of an upper ridge.
Models want to circle this energy around W TX. A cut off low over
CA will roll over the top of the ridge Sunday and Monday but have
little affect on the area.
The region is in the middle of an extended flash flood event. A
number of locations across SE NM... portions of the Northern Permian
Basin... and the Upper Trans Pecos received heavy rain Thursday and
potential exist again today. As of 09z flooding continues across
portions of SE NM and Culberson/Reeves counties with ongoing high
water rescues. Currently have a complex of heavy showers and storms
slowly moving across SE NM and upper Trans Pecos into the Western
Permian Basin. This MCV is expected to persist through the morning.
Latest national heavy rain discussion focus on CWA with potential of
heavy rain continuing today. Have a number of features including
moisture/remaining vorticity from Odile... also have moisture from
T.S. Polo to deal with. Very high PW on MAF 00z sounding of 1.85
inches is unusually high for this far west. Will go with likely
pops for the northern half of area today. Went ahead and extended
the FFA out another 12 hrs through tonight. Rain will continue
Saturday but may be able to trim some of the western counties off
the watch by then as focus shifts to the east.
In addition to flooding concerns had some usually strong storms
mixed into the tropical precip yesterday with strong rotation and
indications of hail. Could see these strong storms again today and
will highlight in HWO.
Temperatures will be very dependent on rain and cloud cover. highs
should be mostly in the 80s with a few 70s... but breaks in the sky
could cause some temperatures to climb. Still looking at a weak
front Sunday... does not look to have a strong passage just a
surface ridge will build south and push the boundary into the area
with the wind becoming easterly along it. Little change in temps
Sunday or through the rest of the week.
&&
.MAF WATCHES/WARNINGS/ADVISORIES...
NM...FLASH FLOOD WATCH through late tonight FOR THE FOLLOWING ZONES...
Central Lea County...Eddy County Plains...Guadalupe
Mountains of Eddy County...Northern Lea County...Southern
Lea County.
TX...FLASH FLOOD WATCH through Saturday morning FOR THE FOLLOWING
ZONES... Andrews...Borden...Davis/Apache Mountains Area...
Dawson...Ector...Gaines...Glasscock...Guadalupe Mountains...
Howard...Loving...Martin...Midland...Mitchell...Reeves
County and Upper Trans Pecos...Scurry...Van Horn and
Highway 54 Corridor...Winkler.
&&
44
Follow us on Facebook and Twitter at:
http://facebook.com/NWSMidland
http://twitter.com/NWSMidland
Check us out on the internet at:
http://weather.gov/midlandHazardous weather outlook, Sep 19, 2:26 AM CST, 2 hours 34 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
326 AM CDT FRI SEP 19 2014
NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-200830-
GUADALUPE MOUNTAINS OF EDDY COUNTY-EDDY COUNTY PLAINS-
NORTHERN LEA COUNTY-CENTRAL LEA COUNTY-SOUTHERN LEA COUNTY-GAINES-
DAWSON-BORDEN-SCURRY-ANDREWS-MARTIN-HOWARD-MITCHELL-
VAN HORN AND HIGHWAY 54 CORRIDOR-REEVES COUNTY AND UPPER TRANS PECOS-
LOVING-WINKLER-ECTOR-MIDLAND-GLASSCOCK-WARD-CRANE-UPTON-REAGAN-
DAVIS/APACHE MOUNTAINS AREA-PECOS-PRESIDIO VALLEY-MARFA PLATEAU-
BIG BEND AREA-TERRELL-GUADALUPE MOUNTAINS-
326 AM CDT FRI SEP 19 2014 /226 AM MDT FRI SEP 19 2014/
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST NEW
MEXICO...SOUTHWEST TEXAS AND WEST TEXAS.
.DAY ONE...TODAY AND TONIGHT
NUMEROUS SHOWERS AND THUNDERSTORMS WITH HEAVY RAINFALL ARE ANTICIPATED
AGAIN TODAY AND TONIGHT ACROSS SOUTHEAST NEW MEXICO AND MUCH OF WEST
TEXAS...RESULTING IN FLASH FLOODING IN MANY AREAS. AS A RESULT...A FLASH
FLOOD WATCH IS IN EFFECT FOR THE GUADALUPE...DAVIS...AND APACHE
MOUNTAINS...SOUTHEAST NEW MEXICO AND WESTERN LOW ROLLING PLAINS...VAN
HORN AND THE HIGHWAY 54 CORRIDOR...REEVES COUNTY AND THE UPPER TRANS
PECOS...AND PERMIAN BASIN. ABUNDANT RAINFALL HAS ALREADY FALLEN IN THESE
AREAS OVER THE PAST FEW DAYS...SO LITTLE ADDITIONAL RAINFALL WILL BE
NEEDED TO PROMOTE EFFICIENT FLASH FLOODING.
IN ADDITION TO HEAVY RAINFALL...SOME OF THE STRONGER STORMS MAY BE
ACCOMPANIED BY GUSTY WINDS AND SMALL HAIL.
ELEVATED FLOWS WILL CONTINUE ALONG THE RIO GRANDE TODAY AND TONIGHT
DUE TO RELEASES FROM RESERVOIRS IN MEXICO AND HEAVY RAINFALL ON BOTH
SIDES OF THE RIVER. TRIBUTARIES AND ARROYOS TO THE PECOS RIVER...SUCH
AS THE RIO PENASCO...FOUR MILE DRAW...SOUTH SEVEN RIVERS...ROCKY ARROYO...
DARK CANYON...BLACK RIVER...DELAWARE RIVER...AND WALNUT CANYON WILL
REMAIN ELEVATED DUE TO HEAVY RAINFALL.
.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY
SHOWERS AND THUNDERSTORMS ARE EXPECTED THROUGH THE WEEKEND. AS A RESULT..THE
FLASH FLOOD THREAT NOTED ABOVE MAY CONTINUE.
THE RIO GRANDE...PECOS RIVER...AND ASSOCIATED TRIBUTARIES AND ARROYOS
WILL REMAIN ELEVATED DURING THE NEXT FEW DAYS DUE TO ADDITIONAL RAINFALL.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT ANTICIPATED.
THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
MIDLAND CAN BE FOUND ON THE INTERNET AT /LOWER CASE/
HTTP://WEATHER.GOV/MIDLAND
Flash Flood, Ward
- When
- September 19, 5:00 AM CST to 6:20 AM CST
- Where
- Ward County, 1.87 mi S of Monahans to 2.04 mi S of Monahans
- Cause
- Heavy Rain
- Property damage
- $500
- Reported by
- Unknown
- Coordinates
- 31.553, -102.901
Heavy rain fell across Ward County and produced flash flooding in Monahans. Two to three feet of water was reported over some of the roads on the south side of Monahans. The cost of damage is a very rough estimate.
Flash Flood, Reeves
- When
- September 19, 5:45 AM CST to 6:40 AM CST
- Where
- Reeves County, Orla to 0.98 mi W of Orla
- Cause
- Heavy Rain
- Property damage
- $500
- Reported by
- Department of Highways
- Coordinates
- 31.820, -103.900
Heavy rain fell across Reeves County and produced flash flooding in the northern part of the county. Farm to Market roads 652 and 2119 as well as U.S. Highway 285 were flooded. The cost of damage is a very rough estimate.
Flash Flood, Reeves
- When
- September 19, 7:45 AM CST to 8:40 AM CST
- Where
- Reeves County, 0.64 mi NW of Orla to 0.63 mi NW of Orla
- Cause
- Heavy Rain
- Property damage
- $7,000
- Reported by
- Law Enforcement
- Coordinates
- 31.825, -103.909
Heavy rain moved across Reeves County and produced flash flooding in Orla. Roads in Orla were damaged from the flowing water. The cost of damage is a very rough estimate.
Flash Flood, Ector
- When
- September 19, 8:45 AM CST to 9:50 AM CST
- Where
- Ector County, 1.33 mi SE of Odessa to 1.46 mi SE of Odessa
- Cause
- Heavy Rain
- Property damage
- $700
- Reported by
- Storm Chaser
- Coordinates
- 31.836, -102.354
Heavy rain fell across Ector County and produced flash flooding in Odessa. Several roads in southern portions of Odessa had two to three feet of water over them. The cost of damage is a very rough estimate.
Flash Flood, Winkler
- When
- September 19, 9:30 AM CST to 10:10 AM CST
- Where
- Winkler County, 6.43 mi SE of Wink Jct Station to 6.56 mi SE of Wink Jct Station
- Cause
- Heavy Rain
- Property damage
- $200
- Reported by
- Law Enforcement
- Coordinates
- 31.681, -103.027
Heavy rain fell across Winkler County and produced flash flooding south of Kermit. There was water running across Highway 18. No damage was reported so the cost of damage is a very rough estimate.
Flash Flood, Winkler
- When
- September 19, 11:14 AM CST to 12:20 PM CST
- Where
- Winkler County, 1.39 mi ESE of Cheyenne to 0.6 mi NNW of Kermit
- Cause
- Heavy Rain
- Property damage
- $1,000
- Reported by
- Department of Highways
- Coordinates
- 31.964, -103.107
Heavy rain fell across Winkler County and produced flash flooding in several locations in the county. Water was reported to be covering State Highways 115, 18, and 302. Water was also covering Farm to Market roads 1232 and 874. The cost of damage is a very rough estimate.
Flash Flood, Ward
- When
- September 19, 10:13 PM CST to 11:10 PM CST
- Where
- Ward County, 0.42 mi NNE of Pyote to 0.4 mi NE of Pyote
- Cause
- Heavy Rain
- Property damage
- $1,000
- Reported by
- Law Enforcement
- Coordinates
- 31.535, -103.126
Heavy rain fell across Ward County and produced flash flooding in Pyote. Water was several feet deep over Farm to Market road 2355 in Pyote. The cost of damage is a very rough estimate.
Flash Flood, Loving
- When
- September 19, 11:07 PM CST to September 20, 12:40 AM CST
- Where
- Loving County, 2.98 mi SW of Mentone to 3.05 mi N of Mentone
- Cause
- Heavy Rain
- Property damage
- $1,000
- Reported by
- Law Enforcement
- Coordinates
- 31.667, -103.633
Heavy rain fell across Loving County and produced flash flooding in Mentone and along the Pecos River. State Highway 302 was reported to be closed in Loving County. The Pecos River was reported to be flooded 16 inches deep over State Highway 302 a half a mile on either side of the river near Mentone. The cost of damage is a very rough estimate.
Flash Flood, Loving
- When
- September 20, 12:30 AM CST to 1:30 AM CST
- Where
- Loving County, 0.33 mi N of Mentone to 0.41 mi NNE of Mentone
- Cause
- Heavy Rain
- Property damage
- $2,000
- Reported by
- Law Enforcement
- Coordinates
- 31.705, -103.599
Heavy rain moved across Loving County and produced flash flooding in Mentone. Eight to ten men were stranded on oil field equipment due to high water in town. The cost of damage is a very rough estimate.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Hail in Minnesota, September 19, 2014$1.1 million · EF2 · 16 events
- Flash Flooding in South Carolina, September 19, 2014$239,000 · 4 events
- Flash Flooding in New Mexico, September 19, 2014$143,000 · 6 events
- Damaging Wind in Iowa, September 19, 2014$30,000 · 61 kt wind · 1 event
- Hail and Damaging Winds in Iowa, September 19, 20141.5 in hail · 10 events
- Flash Flood and Heavy Rain in Hawaii, September 19 to 21, 20146 events
- Marine Thunderstorm Winds and Waterspout in South Atlantic Coastal Waters, September 19 to 20, 20145 events
- Damaging Winds in Georgia, September 19, 2014$5,000 · 50 kt wind · 4 events
- Hail and Damaging Winds in North Dakota, September 19, 2014$10,000 · 56 kt wind · 4 events
- Hail in Nebraska, September 19, 20141.5 in hail · 4 events
- Hail and Damaging Winds in South Dakota, September 19, 20141.75 in hail · 4 events
- Hail and Damaging Wind in South Dakota, September 19, 20141 in hail · 3 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 540209, 540207, 540174, 540203, 540205, 540211, 540214, 540216, 540281.